Alert archive / Illinois / Tornado Warnings in 2013

Tornado Warning 39, NWS Paducah, KY

May 30, 2013Jefferson County, Perry County, Illinois

NWS Paducah, KY issued this tornado warning at May 30, 2013, 3:15 PM CDT for Jefferson County, Perry County, Illinois. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2013, 3:15 PM CDT (20:15 UTC)
Expired
May 30, 2013, 3:45 PM CDT
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Jefferson County, IL, Perry County, IL

The radar

The Evansville,IN radar (KVWX), 123 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 3:26 PM CDTFUNNEL CLOUD5 E Tamaroa, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 12:32 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1076 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WFUS53 KPAH 302015
TORPAH
ILC081-145-302045-
/O.NEW.KPAH.TO.W.0039.130530T2015Z-130530T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU MAY 30 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHEASTERN PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 345 PM CDT

* AT 314 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR TAMAROA...AND MOVING NORTH AT 35 MPH.

  HAZARD...DEVELOPING TORNADO.

  SOURCE...WEATHER SPOTTERS REPORTED FUNNEL CLOUD.

  IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
           SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
           OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
           EXTENSIVE TREE DAMAGE IS LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN PERRY AND SOUTHWESTERN JEFFERSON
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3833 8900 3812 8908 3812 8912 3810 8913
      3810 8912 3808 8912 3806 8925 3822 8923
      3822 8916 3831 8915
TIME...MOT...LOC 2015Z 193DEG 31KT 3813 8916

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
PS
2 follow-up statements
234 
WWUS53 KPAH 302028
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CDT THU MAY 30 2013

ILC081-145-302045-
/O.CON.KPAH.TO.W.0039.000000T0000Z-130530T2045Z/
JEFFERSON IL-PERRY IL-
328 PM CDT THU MAY 30 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN PERRY AND
SOUTHWESTERN JEFFERSON COUNTIES IN SOUTH CENTRAL ILLINOIS UNTIL 345
PM CDT...

AT 323 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 
WAS LOCATED EAST OF TAMAROA...AND MOVING NORTH AT 35 MPH.

HAZARD...DEVELOPING TORNADO.

SOURCE...WEATHER SPOTTERS REPORTED FUNNEL CLOUD.

IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
         SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
         OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
         EXTENSIVE TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN PERRY AND WESTERN
  JEFFERSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3833 8900 3812 8908 3812 8912 3811 8913
      3808 8912 3807 8919 3822 8923 3822 8916
      3831 8915
TIME...MOT...LOC 2028Z 193DEG 31KT 3818 8913

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
PS
601 
WWUS53 KPAH 302036
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT THU MAY 30 2013

ILC145-302046-
/O.CAN.KPAH.TO.W.0039.000000T0000Z-130530T2045Z/
PERRY IL-
336 PM CDT THU MAY 30 2013

...THE TORNADO WARNING FOR NORTHEASTERN PERRY COUNTY IN SOUTH CENTRAL
ILLINOIS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3833 8900 3812 8912 3813 8915 3822 8915
      3822 8916 3831 8915
TIME...MOT...LOC 2036Z 193DEG 31KT 3825 8911

$$

ILC081-302045-
/O.CON.KPAH.TO.W.0039.000000T0000Z-130530T2045Z/
JEFFERSON IL-
336 PM CDT THU MAY 30 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN JEFFERSON
COUNTY IN SOUTH CENTRAL ILLINOIS UNTIL 345 PM CDT...

AT 332 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 8 MILES NORTHEAST OF TAMAROA...AND MOVING NORTH AT 35
MPH.

HAZARD...DEVELOPING TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
         SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
         OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
         EXTENSIVE TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN JEFFERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3833 8900 3812 8912 3813 8915 3822 8915
      3822 8916 3831 8915
TIME...MOT...LOC 2036Z 193DEG 31KT 3825 8911

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
PS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 30, 1:15 PM CDT, 2 hours earlier.

Area forecast discussion, May 30, 1:15 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU MAY 30 2013

.UPDATE...
ISSUED AT 1259 PM CDT THU MAY 30 2013

THE TORNADO WATCH OVER A HANDFUL OF OUR NORTHWEST COUNTIES IS A
STRETCH...BUT GIVEN THE AIRMASS WE DECIDED TO INCLUDE A FEW
COUNTIES AHEAD OF THE CLUSTERS CURRENTLY OVER SOUTHEAST MISSOURI.
THE RELATIVELY STRONG LOW-LEVEL SHEAR HAS RESULTED IN IT BEING A
TORNADO WATCH...BUT WE ARE MOST CONCERNED IN OUR AREA FOR A FEW
LINE SEGMENTS TRYING TO BOW OUT TO THE NORTH OR NORTH NORTHEAST.

THERE WILL BE PLENTY OF CONVECTION UPSTREAM OVER ARKANSAS AND
MISSOURI THIS AFTERNOON AND EVENING...AND MAY SEE SOME REMNANTS
MOVE INTO THE AREA LATER TONIGHT. TIMING AND INTENSITY OF
CONVECTION OVER OUR REGION TONIGHT THROUGH SATURDAY NIGHT WILL BE
HEAVILY RELIANT ON THE CONVECTIVE-SCALE EVOLUTION...SO CONFIDENCE
WILL BE QUITE LOW...AND SIGNIFICANT CHANGES ARE LIKELY IN THE FUTURE.

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 18Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 140 AM CDT THU MAY 30 2013

HIGH PRESSURE TO OUR EAST...LOW PRESSURE TO OUR WEST...AND AN OPEN
WET S-SWLY FLOW IN BETWEEN MEANS WIND/RAIN CHANCES FOR OUR NEAR
TERM FORECAST.

MODELS SHOW SLIGHTLY TIGHTER GRADIENT TODAY VS YESTERDAY...WHICH
SHOULD BE ENOUGH TO PUSH US INTO LAKE WIND ADVISORY TERRITORY.

BOTH NAM/GFS PAINT QPF IN MOISTENING PROFILE THIS MORNING...WITH
DIURNAL DESTABILIZATION BRINGING CONVECTIVE CHANCES TO BEAR. BEST
FOCUS REMAINS WITH FRONTAL BOUNDARY TO OUR WEST...SO MORE PULSE TYPE
CHANCES FOR US THRU TONIGHT.

AN MCS DEVELOPS LATE TONIGHT AND ITS CONVECTION MOVES TOWARD OUR
NORTHWEST DOORSTEP FRIDAY. SWODY2 PAINTS SLGT RISK FOR MOST OF PAH
FA FRI-FRI NIGHT. POPS INCREASE STEADILY. NEGATIVELY TILTED UPPER
TROF FINALLY PINWHEELS THIS ENERGY/CONVECTION ACROSS THE AREA INTO
SATURDAY AS POPS INCREASE TO LIKELY OR BETTER AND SWODY3 CONTINUES
TO PAINT SLGT RISK SVR.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 140 AM CDT THU MAY 30 2013

EVENTUAL SYSTEM PASSAGE COMES TO FRUITION EITHER LATE SATURDAY
NIGHT OR SUNDAY...WITH DRIER AIR AND COOLER TEMPS BACKING OFF TO
THE 70S AND 50S WORKING IN BEHIND THE DEPARTED SYSTEM. THAT LASTS
A FEW DAYS BEFORE AIRMASS MODIFICATION BEGINS AGAIN WITH A MID
WEEK WARMUP BACK TO 80S/60S. POPS MAKE A RETURN TO THE FORECAST
WITH THE MID WEEK WARMUP.

&&

.AVIATION...
ISSUED AT 1259 PM CDT THU MAY 30 2013

LOW CONFIDENCE IN THE 18Z TAFS. SCATTERED THUNDERSTORMS CURRENTLY
NEAR KCGI WILL FORCE INCLUSION OF A VCTS THERE THROUGH MUCH OF THE
AFTERNOON. WILL ADDRESS THE OTHER SITES AS RADAR DICTATES THIS
AFTERNOON. CERTAINLY CANNOT RULE OUT TS AT ANY SITE THIS
AFTERNOON.

THE 12Z MODELS SEEM TO AGREE ON MORE CONVECTION MOVING
EASTWARD ACROSS THE AREA FROM LATE THIS EVENING INTO THE OVERNIGHT
HOURS. INCLUDED TS IN A TEMPO AT KCGI AND KPAH AND JUST A PROB30
FARTHER EAST OVERNIGHT. ALL SITES WILL HAVE SOME POTENTIAL FOR
MVFR CEILINGS BY MID-MORNING FRIDAY.

GUSTY SOUTH WINDS WILL CONTINUE AT ALL SITES INTO THE
EVENING...IF NOT THROUGH THE NIGHT. THEY WILL DIMINISH SOME AFTER
SUNSET...AND PICK UP AGAIN FRIDAY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ILZ075>078-
     080>094.

MO...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR MOZ076-086-
     087-100-107>112-114.

IN...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR INZ081-082-
     085>088.

KY...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KYZ001>022.

&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, May 30, 12:22 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1222 PM CDT THU MAY 30 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311730-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1222 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM
CAPE GIRARDEAU MISSOURI TO NEAR MOUNT VERNON ILLINOIS. DAMAGING
WINDS ARE THE MAIN HAZARDS WITH LARGE HAIL AND ISOLATED TORNADOES
POSSIBLE. THIS THREAT OF SEVERE WEATHER WILL LAST UNTIL SHORTLY
AFTER SUNSET.

A LAKE WIND ADVISORY IS IN EFFECT UNTIL 8 PM. REFER TO THE
ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES EXIST FRIDAY THROUGH SUNDAY. THE BEST CHANCE
OF STORMS...INCLUDING STRONG TO SEVERE STORMS...IS SATURDAY AND
SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT SEVERE STORMS MAY
OCCUR ANY TIME FRIDAY THROUGH SATURDAY NIGHT OR SUNDAY. THE MAIN
THREAT WOULD BE DAMAGING WINDS AND HAIL.

LOCALLY HEAVY RAINFALL IS POSSIBLE OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS BOTH FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED OVER SOUTHEAST MISSOURI AND
POSSIBLY SOUTHWEST ILLINOIS THIS AFTERNOON AND EVENING. SPOTTERS
ACROSS THE AREA SHOULD BE ALERT FOR ACTIVATION FRIDAY THROUGH
SATURDAY.

In the hours before

Special weather statement, May 30, 12:56 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1256 PM CDT THU MAY 30 2013

ILZ084-MOZ076-086-087-301830-
BOLLINGER MO-CAPE GIRARDEAU MO-JACKSON IL-PERRY MO-
1256 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN JACKSON COUNTY IN
SOUTHERN ILLINOIS...AND PERRY...NORTHWESTERN CAPE GIRARDEAU AND
NORTHERN BOLLINGER COUNTIES IN SOUTHEAST MISSOURI UNTIL 130 PM CDT...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ALLIANCE...OR 14 MILES NORTHWEST OF
BOLLINGER MILL STATE HISTORIC SITE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  PERRYVILLE...DAISY...OAK RIDGE...SILVER LAKE...OLD APPLETON...
  LONGTOWN AND LITHIUM.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:35 AM CDTLake Wind AdvisoryPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more18 hr
May 30, 1:20 PM CDTSevere Thunderstorm WarningPAHJackson40 min
May 30, 2:43 PM CDTTornado WarningPAHPerry32 min

Nearby

Tornado Warnings in Illinois, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.